Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Riverton, WY

June 25, 2004Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 25, 2004, 3:45 PM MDT for Natrona County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 3:45 PM MDT (21:45 UTC)
Expired
Jun 25, 2004, 4:45 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 139 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS55 KRIW 252145
SVRRIW
WYC025-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 445 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF INDEPENDANCE ROCK...OR ABOUT 41
  MILES SOUTHWEST OF CASPER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALCOVA AROUND 410 PM MDT
  BATES HOLE AROUND 435 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4260 10726 4241 10732 4248 10641 4265 10637

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:37 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 25, 2:37 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT FRI JUN 25 2004

.TONIGHT THROUGH MONDAY...SCATTERED THUNDERSTORMS FIRING OFF THIS
AFTERNOON IN UNSTABLE AIRMASS ALONG AND WEST OF STATIONARY FRONT
PARKED ALONG EAST SLOPES OF DIVIDE.   A COUPLE OF UPPER LEVEL
FEATURES TO CONTINUE TO ENHANCE ACTIVITY THIS EVENING...WITH
A FEW SHOWERS LIKELY LINGERING INTO EARLY SATURDAY MORNING.  THE
FIRST SLOW-MOVING VORT LOBE MOVING INTO THE SOUTHWEST CORNER IS
MOVING INTO THE MOST UNSTABLE AIRMASS WTIH -4 LIS AND CAPES NEAR
600 J/KG...NOT MUCH CAPPING.  SECOND SHORTWAVE MOVING DOWN EAST
SIDE OF DIVIDE (NEAR MISSOULA) TO BE NEAR NORTHERN BORDER 06Z AND SE
TOWARD CPR BY 12Z. THIS FEATURE LIKELY TO KEEP SOME SHOWERS GOING
PAST MIDNIGHT...ALTHOUGH AIRMASS REMAINS ONLY MARGINALLY UNSTABLE
AHEAD OF THIS FEATURE.  THUS BEST CHANCE FOR STRONGER STORMS THIS
EVENING FROM EAST SLOPES OF WIND RIVERS AND SOUTH OF LND-CPR LINE.
A DRIER NW FLOW INTERCEDES AS THIS SHORTWAVE EXITS EASTERN WYOMING
SATURDAY MORNING WHICH SHOULD HOLD OFF ORGANIZED CONVECTION UNTIL
LATE IN THE DAY.  NEXT SHORTWAVE DIVING DOWN ALBERTA/SASKATCHEWAN
BORDER TO DRIVE FRONT THROUGH SATURDAY EVENING WITH BEST
INSTABILITY ONCE AGAIN ACROSS WEST AND SOUTHERN WYOMING.  BETTER
INSTABILITY AND THETA-E CREEPING UP LARAMIE RANGE WILL BRING MORE
INSTABILITY TO EASTERN ZONES AHEAD OF THE FRONT...SO THUNDERSTORM
COVERAGE SHOULD BE A BIT BETTER ALONG INTERSTATE 25 CORRIDOR
TOWARD SATURDAY EVENING.  STRONG FRONTAL PASSAGE SATURDAY
NIGHT WILL BRING SOME UPSLOPE CLOUDS AND SHOWERS OVERNIGHT WITH SOME
COUPLETING INDICATED OVER YELLOWSTONE NATIONAL PARK...WHERE EVEN A
FEW THUNDERSTORMS MAY FIRE OFF AFTER 06Z SUNDAY.  FRONT STALLS OUT
AGAINST DIVIDE AGAIN SUNDAY WITH BEST INSTABILITY ONCE AGAIN ACROSS
SOUTH AND WEST. SOME RIGHT ENTRANCE REGION JET DYNAMICS WILL AID LIFT
SUNDAY FOR BETTER CHANCE AT STRONGER STORMS...ESPECIALLY FROM SOUTH
PASS THROUGH SOUTH CENTRAL AREAS.  HIGHS TO BE TRICKY SUNDAY AS
STRATIFORM CLOUDS MAY LINGER WELL INTO THE DAY ACROSS NORTH AND
EAST WHERE NORTHEAST ZONES MAY NOT BREAK 60F.  HAVE BACKED OFF HIGHS
ABOUT 5 TO 10F SO FAR...AFTER COORDINATING WITH SURROUNDING
OFFICES.  NOT MUCH CHANGE TO STORMY PATTERN MONDAY WITH FRONT PARKED
AGAINST DIVIDE AND UNSTABLE AIRMASS ALONG AND WEST OF FRONT.

.TUESDAY THROUGH FRIDAY...
LARGE UPPER LEVEL LOW PRESSURE CENTER SETS UP OVER PACIFIC NORTHWEST
COASTAL AREA WITH WEAK RIDGE OVER WYOMING.  SERIES OF WEAK SHORT
WAVE TROUGHS ALOFT WILL EJECT NORTHEAST FROM GREAT BASIN IN
SOUTHWEST FLOW BETWEEN PACIFIC NORTHWEST LOW AND RIDGE OVER WYOMING.
CANADIAN SURFACE COLD FRONT REMAINS HUNG UP IN WESTERN MOUNTAINS
PROVIDING WEAK UPSLOPE FLOW EAST OF CONTINENTAL DIVIDE KEEPING
HIGHER LOW LEVEL MOISTURE IN PLACE.  COMBINATION OF WEAK SHORT WAVE
TROUGHS WITH COLD FRONT AND AVAILABLE LOW LEVEL MOISTURE WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA.  EXPECT
CONVECTION TO BE MAINLY THERMALLY DRIVEN WITH LATE AFTERNOON AND
EARLY EVENING MAXIMUM.  NOT MUCH CHANGE IN PATTERN EXPECTED
TUESDAY AND WEDNESDAY...AND HAVE ADDED SLIGHT CHANCE OF
THUNDERSTORMS AFTERNOON AND EVENING ON WEDNESDAY WITH DECREASING
MAINLY MOUNTAIN COVERAGE ON WEDNESDAY EVENING.  ADDED ISOLATED TO
WIDELY SCATTERED RAIN SHOWERS MAINLY WEST AND MOUNTAINS LATE NIGHT
AND MORNINGS. COLD FRONT EXPECTED TO LIFT NORTHEAST ON WEDNESDAY
NIGHT AS SOUTHWEST FLOW INCREASES AND BRINGS SOME DRIER AIR INTO THE
AREA. LEFT THURSDAY AND THURSDAY NIGHT DRY. GRADUAL WARMING TREND
THROUGH THE PERIOD. NOT MUCH CHANGE IN TEMPERATURES FROM PREVIOUS
FORECAST. OVERALL EXTENDED MODELS IN GOOD AGREEMENT WITH UPPER LEVEL
MASS FIELDS THROUGH THE PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AEM/C.BAKER
Hazardous weather outlook, Jun 25, 5:37 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
537 AM MDT FRI JUN 25 2004

WYZ001>020-022>030-261105-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
537 AM MDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE OVER WESTERN AND NORTHERN
WYOMING THIS MORNING...AND THEN SPREAD ACROSS THE REST OF WESTERN AND
CENTRAL WYOMING THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
HAVE THE POTENTIAL TO PRODUCE DIME SIZED OR LARGER HAIL...DANGEROUS
LIGHTNING...WIND GUSTS TO 50 MPH...AND LOCAL VERY HEAVY RAIN. THE
STRONGER THUNDERSTORMS OVER CENTRAL WYOMING ARE NOT EXPECTED TO
DIMINISH UNTIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
SATURDAY THROUGH WEDNESDAY ACROSS WESTERN AND CENTRAL WYOMING.
ISOLATED STORMS WILL LIKELY BECOME SEVERE AND PRODUCE LOCAL VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT LARGE HAIL...STRONG WINDS AND VERY
HEAVY RAINFALL THIS AFTERNOON AND TONIGHT.

CF/C.BAKER

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.